[Skip to Content]
[Skip to Content Landing]
Observation
September 2015

Facial Ulcers and Restrictive Strabismus From Delayed Periorbital Granuloma After Poly-l–Lactic Acid Injection

Author Affiliations
  • 1Department of Ophthalmology, Mayo Clinic, Rochester, Minnesota
JAMA Ophthalmol. 2015;133(9):1090-1091. doi:10.1001/jamaophthalmol.2015.1666

Complications of injectable fillers are uncommon but potentially devastating. Most adverse events occur soon after injection and are mild, including redness, itching, blanching, and nodule formation.1 More severe outcomes include soft-tissue necrosis, blindness, and anaphylaxis.2 Recently, numerous patients with histories of filler injection have developed delayed-onset granulomatous reactions and systemic inflammatory markers, a syndrome called autoimmune/inflammatory syndrome induced by adjuvants.3 Herein, we describe a patient with a nonhealing periorbital ulcer that progressed to orbital fibrosis. This presented a diagnostic dilemma owing to concurrent systemic inflammatory symptoms and a lack of reported history of facial fillers.

Report of a Case

A 49-year-old woman presented to the oculoplastics clinic with healed ulcers of the lower lip and nasal dorsum and a nonhealing ulcer of the left lateral infraorbital area. She reported several years of facial ulcers described as “scratches” developing over weeks to months into red, indurated, tender ulcers that finally crusted and healed. Prior to presenting to our clinic, she had undergone a punch biopsy of the lip lesion and debridement of the nasal ulcer in separate procedures at outside institutions.

The pathology department found granulomatous inflammation of unclear etiology. Our evaluation included consultations with the dermatology, otolaryngology, rheumatology, infectious diseases, gastroenterology, and psychiatry departments during which numerous diagnoses were considered, including scleroderma, granulomatosis with polyangiitis, polymyositis-scleromyositis overlap syndrome, leprosy, and factitious disease. Our patient denied any history of facial surgery or exposures to foreign material or fillers. The patient’s review of systems was positive for dry mouth, Raynaud phenomenon, morning joint pain, mild hand and ankle swelling, and dysphagia. Maxillofacial computed tomography identified a nasal septal perforation, saddle nose deformity, clear paranasal sinuses, and the left infraorbital soft-tissue defect. Laboratory study results included positive findings for antinuclear antibodies (titer, 1:360; nuclear and cytoplasmic staining), mildly elevated angiotensin-converting enzyme level (78 U/L [to convert to nanokatals per liter, multiply by 16.667]), and mildly decreased C4 complement level. All other laboratory results were normal, including anti–proteinase 3, antimyeloperoxidase, anti–Scl-70, human immunodeficiency virus, antiphospholipid, C3 complement, anticitrullinated protein, human leukocyte antigen B27, T-SPOT.TB test for tuberculosis, syphilis, erythrocyte sedimentation rate, and C-reactive protein. Biopsies of the ulcer base showed foreign-body granulomas and scant polarizable material of uncertain diagnostic significance. Cultures were negative for infectious causes, including leishmaniasis and acid-fast bacteria. The patient began treatment with oral prednisone and methotrexate to control inflammation.

Several months later, the patient developed diplopia, a sense of fullness below the left eye, and extrusion of white fibrous material from the ulcer base. Repeated examination found restriction of the left eye into a hypotropic and exotropic position and a full-thickness defect through the lateral lower eyelid, exposing conjunctiva and bony orbital rim (Figure 1). Magnetic resonance imaging revealed an amorphous mass of hypointense material in the inferior and temporal orbit. The patient underwent orbital exploration and aggressive biopsies, with histopathologic analysis revealing foreign-body granulomas with polarizable material consistent with poly-l–lactic acid (Figure 2). Following orbitotomy, the patient acknowledged having facial filler injections years before, having not recalled this event, as part of a variety of spa services received. She underwent reconstruction of the infraorbital defect and saddle nose deformity using a cervicofacial flap and paramedial forehead flap, respectively, in cooperation with the facial plastic surgery team. During recovery, the left cheek developed a seroma and delayed wound breakdown, requiring several wound revisions. Strabismus surgery has been performed.

Figure 1.  Clinical Appearance of the Patient
Clinical Appearance of the Patient

A, The saddle nose deformity (black arrowhead) and infraorbital ulcer (white arrowhead) seen at onset of the diplopia. B, Several months later after the diplopia had stabilized and with the patient’s daily dressings in place.

Figure 2.  Histologic Evaluation of the Nonhealing Ulcer
Histologic Evaluation of the Nonhealing Ulcer

Biopsy tissue from the inferior orbit showing the acellular, eosinophilic foreign material with surrounding inflammation, including foreign-body granulomas (hematoxylin-eosin). The material was birefringent under polarized light, consistent with poly-l–lactic acid.

Discussion

To our knowledge, this is the first reported case of chronic granulomatous lesions leading to orbital fibrosis and strabismus after dermal filler injection. Extensive testing was unable to identify any alternative diagnosis, leading us to believe that this patient’s presentation fits the criteria for autoimmune/inflammatory syndrome induced by adjuvants. Even in the absence of a confirmed history of soft-tissue filler use, it is important to keep this possibility on the diagnostic differential, as prompt intervention may decrease long-term complications.

Back to top
Article Information

Corresponding Author: Molly L. Fuller, MD, PhD, Department of Ophthalmology, Mayo Clinic, 200 First St SW, Rochester, MN 55905 (fuller.molly@mayo.edu).

Submitted for Publication: January 9, 2015; final revision received March 31, 2015; accepted April 5, 2015.

Published Online: June 4, 2015. doi:10.1001/jamaophthalmol.2015.1666.

Conflict of Interest Disclosures: All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.

Funding/Support: This work was supported in part by an unrestricted grant from Research to Prevent Blindness to the Department of Ophthalmology, Mayo Clinic.

Role of the Funder/Sponsor: The funder had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.

Correction: This article was corrected to fix an error in the text on July 29, 2015.

References
1.
Daines  SM, Williams  EF.  Complications associated with injectable soft-tissue fillers: a 5-year retrospective review.  JAMA Facial Plast Surg. 2013;15(3):226-231.PubMedGoogle ScholarCrossref
2.
Ozturk  CN, Li  Y, Tung  R, Parker  L, Piliang  MP, Zins  JE.  Complications following injection of soft-tissue fillers.  Aesthet Surg J. 2013;33(6):862-877.PubMedGoogle ScholarCrossref
3.
Shoenfeld  Y, Agmon-Levin  N.  “ASIA”: autoimmune/inflammatory syndrome induced by adjuvants.  J Autoimmun. 2011;36(1):4-8.PubMedGoogle ScholarCrossref
×